A woman has shared how severe topical steroid withdrawal (TSW) caused a whole host of health problems and even forced her to quit her job.
In February this year, Sharon Shute was prescribed steroid tablets and creams to treat a spot on her neck
But after just two weeks, the 55-year-old – from Colchester, Essex – stopped using the cream as it was making the rash even worse.
The first signs of topical steroid withdrawal came after she tried to taper from five to two pills a day, and symptoms returned every single time she attempted to reduce her tablet intake.
TSW is a reaction people face when they stop using over-the-counter steroid creams – which are widely used as a remedy for eczema and other skin conditions. Those suffering from TSW can suffer hair loss, insomnia, flaking skin, and sore, puss-filled blisters amongst other issues.
Sharon said: ‘My legs turn purple and swell up. My hands would swell. My ears would clog up and I’d be deaf for the day. I had insomnia – I’d be awake most nights itching my skin.
‘Sometimes I’d wake up and I couldn’t move my head and face because the skin was so dry and tight. My eyes are dry, and lids are sometimes hard to blink.’
In July, things were so severe that Sharon had to be admitted to hospital.
She continued: ‘The rash had covered most of my body and Eythroderma was a life-threatening condition.
‘I felt like I was on fire.
‘My lowest point was when I smiled at a patient’s visiting grandchildren and they turned away because they were scared of my face.’
Now, Sharon experiences burning arms and legs, shredding skin, and purple legs and hands when she stands or walks for an extended period of time.
She also can’t regulate body heat and has lost nearly all her hair.
These health issues have even resulted in her quitting her job as a nursery plant assistant. Currently, she’s living off Statutory Sick Pay, at £109.40 a week.
Sharon says TSW has completely upended her life – emotionally, physically and financially – and she wishes she never used steroid creams in the first place.
She said: ‘I think if I never had been prescribed steroids orally and creams my original rash would have healed by now. It’s changed me and my life.
‘It’s hard to see a future where I’m not ill, to be honest. It really brings me down. I’m hoping my new medication Methotrexate will improve my condition.’
She hopes sharing her story will help warn others of the consequences around steroid creams.
Do you have a story to share?
Get in touch by emailing [email protected].
Sign up to our guide to what’s on in London, trusted reviews, brilliant offers and competitions. London’s best bits in your inbox
Denial of responsibility! Bulletin Reporter is an automatic aggregator around the global media. All the content are available free on Internet. We have just arranged it in one platform for educational purpose only. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials on our website, please contact us by email – admin@ bulletinreporter.com . The content will be deleted within 24 hours.